Monday, September 1, 2014
Impact of medication on breast milk quality
I am breastfeeding and have been for approx 2 weeks. (Twin boys) I broke out in hives-upper body and took a benadryl 12 hr ago and also took 1 tablet of suphedrine (30mg pseudoephedrine hydrochloride) 4 hrs ago. Question: Should I discard milk from breast pump and if so, for how long
Congratulations on the birth of your sons and on your decision to provide them with the best possible nutrition and illness-prevention by breastfeeding! Health care providers prescribing medication for lactating women must weigh the benefits of mother`s milk with any risks of the medication they prescribe for the infants who may be exposed to it or its breakdown products via their mothers` milk. There are a few medications that are contraindicated when breastfeeding, but it is rare when there is not a "safe" alternative that may be used instead.
Was the physician or nurse practitioner who prescribed the benedryl and pseudoephedrine aware that you are breastfeeding newborns? You didn`t mention whether a single or multiple doses of the medications were prescribed, which may influence the effect of either, especially since your infants are still in the newborn period. Did you contact your sons` pediatric care provider to ask about the medications? Contacting your babies` pediatric care provider may be beneficial when you have a medication question about use during breastfeeding that requires an immediate answer.
According to the available literature, there are no reported pediatric concerns in infants whose mothers have taken benedryl, and it is thought that the amount secreted in milk is minimal. However, infants should be observed for drowsiness for several hours after breastfeeding when taking it. (Because it had already been 12 hours since you took benedryl when you wrote, and the peak plasma/blood level for this medication is 2-3 hours after, you probably would have noticed any drowsiness by now.)
Pseudoephedrine (Sudafed) is a medication that is also given to infants with minimal problems. Studies indicate an infant probably receives less than 1% of the maternal dose via milk; however, one case of infant irritability has been linked to breastfeeding after taking this medication.
I apologize for the delay in providing information about the medications. Unfortunately, immediate feedback usually isn`t possible within this forum. In addition to letting the prescribing health care provider know you are breastfeeding and asking the babies` pediatric care provider about medication use during breastfeeding, consider contacting a certified lactation consultant (IBCLC) or a mother support group leader, such as a La Leche League leader if you need immediate information in the future. Any IBCLC and many support group leaders should have access to the current literature regarding medications. To find an IBCLC in your area, contact the International Lactation Consultant Association (ILCA) by email at
or the International Board of Lactation Consultant Examiners, Inc. (IBLCE) at . Information regarding local La Leche League leaders in various parts of the world is available via their international web site. Incidentally, I`ve also breastfed twin sons-they were my third and fourth children-so I know how intense caring for two newborns can be. If I`m allowed a "plug," you may be interested in the 1999 revision of a book I wrote called Mothering Multiples: Breastfeeding and Caring for Twins or More!, which is published by La Leche League International. An excerpt is available at their web site. All the best to you and your new babies!
Hale, T W (1999). Medications in mothers` milk (8th ed.). Amarillo, TX: Pharmasoft Medical Publishing.
Lawrence, RA & Lawrence, RM (1999). Breastfeeding: A guide for the medical profession (5th ed.). St. Louis: Mosby.
Karen Kerkhoff Gromada, MSN, RN, IBCLC
Adjunct Clinical Instructor
College of Nursing
University of Cincinnati